The Annals of Statistics

Optional Pólya tree and Bayesian inference

Wing H. Wong and Li Ma

Full-text: Open access

Abstract

We introduce an extension of the Pólya tree approach for constructing distributions on the space of probability measures. By using optional stopping and optional choice of splitting variables, the construction gives rise to random measures that are absolutely continuous with piecewise smooth densities on partitions that can adapt to fit the data. The resulting “optional Pólya tree” distribution has large support in total variation topology and yields posterior distributions that are also optional Pólya trees with computable parameter values.

Article information

Source
Ann. Statist., Volume 38, Number 3 (2010), 1433-1459.

Dates
First available in Project Euclid: 8 March 2010

Permanent link to this document
https://projecteuclid.org/euclid.aos/1268056622

Digital Object Identifier
doi:10.1214/09-AOS755

Mathematical Reviews number (MathSciNet)
MR2662348

Zentralblatt MATH identifier
1189.62048

Subjects
Primary: 62F15: Bayesian inference 62G99: None of the above, but in this section
Secondary: 62G07: Density estimation

Keywords
Pólya tree Bayesian inference nonparametric recursive partition density estimation

Citation

Wong, Wing H.; Ma, Li. Optional Pólya tree and Bayesian inference. Ann. Statist. 38 (2010), no. 3, 1433--1459. doi:10.1214/09-AOS755. https://projecteuclid.org/euclid.aos/1268056622


Export citation

References